Missouri, 2004

Damaging Wind in Missouri, August 25, 2004

August 25, 2004 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 10:50 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 25, 10:50 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT WED AUG 25 2004

.DISCUSSION...
ACTIVE WX WL CONT ACR CWA THIS AFTN AND INTO AT LEAST THE ERY EVE
HRS.  OUTFLO BNDRY FROM ERY MRNG MCS...NOW FROM JUST N OF A COU-STL
LN...SHUD PROVIDE XCLNT FOCUSING MECHANISM FOR ADDL TSRA THIS AFTN.
STMS WL BE FUELED BY XTRMLY UNSTBL AMS JUST S OF BNDRY...CAPES HV
ALREADY CLIMBED TO OVER 4000 J/KG IN CLR SLOT OVR SW MO.  IN
ADDITION...WINDS CONT TO FAVOR SVR WX DVLPMT...WITH LTH NOW SHOWING
MDT SHEAR IN LOWEST 4-6KM.

CURRENT THINKING IS THAT ONGOING INTS CNVTN OVR NW MO WL PROB DVLP
SWD...WITH THIS ACTIVITY TRACKING ALG/JUST N OF BNDRY DURG AFTN.
ADDITIONAL DVLPMT SHUD OCR LATE IN THE DAY OVR WRM SECTOR OF E KS/SW
MO WITH APRCH OF SHTWV...WITH DISCREET CELLS RPDLY EVOLVUING INT A
LN WHICH SHUD THEN RACE EAST INTO THE EVE HOURS.

ONGOING FLOOD WATCH CONTINUES TO HIGHLIGHT AREA WITH GRTST HVY RAIN
AND FLOODING POTENTIAL FOR AFTN.  MAY NEED TO TWEEK TIMING AND AREAL
CVG A BIT BFR AFTN ISSUANCE...BUT WL WATCH AFTN CNVTV TRENDS TO FINE
TUNE LATE AFTN/EVE PDS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TDAY ALG-E OF VIH-UIN LN.
IL...FLASH FLOOD WATCH TDAY  UIN AREA.
&&

TRUETT
Hazardous weather outlook, Aug 25, 11:15 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT WED AUG 25 2004

ILZ095>097-MOZ018-019-026-027-034>036-261200-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS-SHELBY-
1215 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. IN ADDITION...A FLOOD WATCH IS IN EFFECT
UNTIL 4 PM.

THUNDERSTORMS WILL BE MOVING THROUGH THE AREA THIS AFTERNOON
AND INTO THIS EVENING.  DUE TO THE UNSTABLE AIR FUELING THE STORMS...
STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...AND A LOW
LEVEL BOUNDARY NEAR THE AREA...THESE STORMS WILL POSE A VERY REAL
THREAT OF SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE HAIL...
AND POSSIBLY TORNADOES.  HEAVY RAINS WILL ALSO OCCUR...AND
BECAUSE OF THIS FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL RETURN TO THE AREA
ON THURSDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH THE MID
MISSISSIPPI VALLEY.

THIS FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL CONTINUE THE CHANCE OF THUNDERSTORMS FRIDAY...
SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.

MOZ041-042-047>051-059-261200-
AUDRAIN-BOONE-CALLAWAY-COLE-GASCONADE-MONITEAU-MONTGOMERY-OSAGE-
1215 PM CDT WED AUG 25 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. IN ADDITION...A FLOOD WATCH IS IN EFFECT
UNTIL 4 PM.

THUNDERSTORMS WILL BE DEVELOPING ACROSS THE AREA THIS AFTERNOON.
DUE TO THE UNSTABLE AIR FUELING THE STORMS...STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE...AND A LOW LEVEL BOUNDARY NEAR THE AREA...
THESE STORMS WILL POSE A VERY REAL THREAT OF SEVERE WEATHER...
INCLUDING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES.
HEAVY RAINS WILL ALSO OCCUR...AND BECAUSE OF THIS FLASH FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING.

ILZ058>060-064-065-069-070-074-098>102-MOZ052-060>065-072-073-261200-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GREENE IL-
JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON IL-MARION IL-
MONROE IL-MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS-
ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL-
1215 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL
MISSOURI AND MUCH OF SOUTHERN ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

THUNDERSTORMS WILL BE DEVELOPING ACROSS THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. DUE TO THE UNSTABLE AIR FUELING THE STORMS...
STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...AND A LOW LEVEL
BOUNDARY NEAR THE AREA...THESE STORMS WILL POSE A VERY REAL THREAT OF
SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY
TORNADOES. HEAVY RAINS WILL ALSO OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT.

ILZ079-MOZ074-075-084-085-099-261200-
IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
1215 PM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI
AND A SMALL PART OF SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT.

THUNDERSTORMS WILL BE DEVELOPING ACROSS CENTRAL AND EASTERN
MISSOURI THIS AFTERNOON...WITH THESE STORMS PUSHING INTO OUR AREA
LATE THIS AFTERNOON AND THIS EVENING.   DUE TO
THE UNSTABLE AIR FUELING THE STORMS AND STRONG WINDS IN THE MID
LEVELS OF THE ATMOSPHERE...THESE STORMS WILL POSE A THREAT
OF SEVERE WEATHER...INCLUDING DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY TORNADOES. HEAVY RAINS WILL ALSO OCCUR WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLOW MOVING COLD FRONT...COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL PRODUCE A CHANCE OF MORE THUNDERSTORMS ON
FRIDAY NIGHT...SATURDAY...AND INTO SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EARLY TONIGHT.

TRUETT

The radar

The St Louis radar (KLSX), 153 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cole

When
August 25, 2:15 PM CST
Where
Cole County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -92.433

Local law enforcement reported 6 to 12 inch diameter tree limbs down. Some power lines were also down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419766.